Drought, Lubbock
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Lubbock forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.610, -101.820 (the zone’s center; the record gives no point)
Additional rainfall since early September amounted to around 2 inches and locally 3 inches or greater mainly across the southern and western South Plains and parts of the Rolling Plains. For much of the area this has resulted in filling of ponds and playas and greening of vegetation.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Additional rainfall since early September amounted to around 2 inches and locally 3 inches or greater mainly across the southern and western South Plains and parts of the Rolling Plains. For much of the area this has resulted in filling of ponds and playas and greening of vegetation. Lesser rainfall has occurred from the northern South Plains into parts of the extreme southern Texas Panhandle. All-in-all, rainfall through the last part of the calendar summer has been around 50 to 80 percent of normal, with a few pockets wetter and some also drier. This has mirrored the rainfall since the beginning of drought conditions last October, resulting in long-term rainfall deficits on the order of 6 to 10 inches especially over the northern South Plains into parts of the central South Plains. The latest U.S. Drought Monitor indicated lingering Extreme Drought (D3) in the central and northern South Plains with a pocket still of Exceptional Drought (D4) from northern Lubbock County into southern Hale County. For much of the remainder of the area, including the western South Plains, the Rolling Plains, and the extreme southern Texas Panhandle conditions improved considerably and generally ranged from Abnormally Dry (D0) to Moderate Drought (D1).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 31, 11:51 PM CST, 9 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 1251 AM CDT Sat Sep 1 2018 .AVIATION... VFR Conditions will persist at the terminals through at least 00 UTC Sunday. Afterward, TSRA activity moving eastward out of New Mexico could eventually reach KPVW and/or KLBB toward 06 UTC. There is also the possibility of an outflow boundary ahead of the storms that could reach KPVW and/or KLBB - bringing a period of strong, gusty winds and a shift in wind direction. && PREV DISCUSSION... /issued 308 PM CDT Fri Aug 31 2018/ DISCUSSION... An upper high continued to push east of the region this afternoon in advance of deeper SW flow and lower moisture deficits, particularly from 700 to 500 mb as sampled by 12Z RAOBs upstream of the South Plains. Although PWATs within this SW flow regime are near normal, this will change considerably in the coming days as the region becomes sandwiched between the subtropical high to our east and broad troughing just to our west. A well-defined upper impulse (currently over the Great Basin) will reach the TX-NM state line by Saturday evening before lifting north of the region late Saturday night. The greatest ascent fields are still progged to focus across the western Panhandle tomorrow night underneath an axis of upper diffluence preceding the trough's axis. However, modest height falls of 10-30 meters are shown to overspread the remainder of the western South Plains late Saturday night which should encourage a secondary area of nocturnal precip development, particularly as this lift impinges on a moistening low level jet. These height tendencies are progged to diminish with eastward extent by early Sunday morning in response to the trough departing north of the region, so PoPs remain lowest in the Rolling Plains with likelies favoring our W-NW zones. Sunday may remain mostly on the dry side area wide until the arrival of a weaker trough in SW flow by nightfall. This should bode well for precip chances as deeper lift will once again be coupled with the nocturnal low level jet. With PWATs running 120 to 150 percent of normal and 10 knots or less of wind from 700 to 500 mb, the stage should be primed for some heavy rain and even flooding. This pattern largely remains in gridlock on Labor Day and lasting into at least mid week with episodic precip events likely in store for most of the region. The potential for flooding on a larger scale basis is certainly the best we've seen all year and may require headlines at some point if confidence in the day-to-day distribution of precip improves. Otherwise, it's not at all unlikely to see dry periods evolve for a day or more in many areas, especially without a definitive surface boundary or tropical plume to enhance rainfall. A decaying cold front arriving by Wednesday could provide some enhancement to low level convergence, but otherwise precip coverage in these regimes is often nowhere near as widespread or persistent on a daily basis as models often depict. By late week, models favor height fields building as the subtropical high nudges west across the region while drying out the column. This alone may still not be enough to fully suppress diurnal convection from developing, especially if area soils remain moist or saturated from antecedent rains, so have kept some precip mention intact each day through Friday. After a final toasty day in the 90s tomorrow, high temps should fall to seasonably cool values as this welcome pattern change grips the region through next week. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 33
Hazardous Weather Outlook National Weather Service Lubbock TX 944 AM CDT Fri Aug 31 2018 TXZ021>044-010245- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 944 AM CDT Fri Aug 31 2018 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and Tonight The probability of widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Periods of heavy rain may be possible through the Labor Day weekend beginning Saturday evening. Localized flooding is possible.
The national radar mosaic for the moment the first event began.
17 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, September 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 778554, 778555, 778556, 778557, 778558, 778559, 778560, 778561, 778562, 778563, 778564, 778565, 778566, 778567, 778568, 778569, 778570.